|Classification and external resources|
An opioid overdose is an acute condition due to excessive use of narcotics. It should not be confused with opioid dependency. Prescription opioid overdose was responsible for more deaths in the United States from 1999-2008 than heroin and cocaine overdose combined.
Signs and symptoms
Opiate overdose symptoms and signs include: decreased level of consciousness and pinpoint pupils. Heart rate and breathing slow down, sometimes to a stop. Blue lips and nails are caused by insufficient oxygen in the blood. Other symptoms include seizures and muscle spasms. A person experiencing an opiate overdose usually will not wake up even if their name is called or if they are shaken vigorously.
Although opioid overdose accounts for the leading cause of accidental death, it can be prevented and often in primary care settings. Clear protocols for staff at emergency departments and urgent care centers can reduce opioid prescriptions for individuals presenting in these settings who engage in "drug seeking" behaviors such as complaining of dental pain or who have a history of substance abuse. Providers should routinely screen patients using tools such as the CADE-AID and the Drug Abuse Screening Test (DAST-10) to screen adults and the CRAFT to screen adolescents aged 14–18 years. Other “drug seeking” behaviors as well as physical indications of drug use should be used as clues to perform formal screenings. Individuals diagnosed with opioid dependence should be prescribed naloxone to prevent overdose and/or should be directed to one of the many intervention/treatment options available, such as needle exchange programs and treatment centers. Brief motivational interviewing can also be performed by the clinician during patient visits and has been shown to improve patient motivation to change their behavior. Despite these opportunities, the dissemination of prevention interventions in the US has been hampered by the lack of coordination and sluggish federal government response.
Naloxone is very effective at reversing the cause, rather than just the symptoms, of an opioid overdose. A longer-acting variant is naltrexone. Naltrexone is primarily meant to treat opioid and alcohol dependence. Diprenorphine (Revivon) is similar in action to naloxone, only it is significantly stronger and is reserved for acting as an antagonist to the strongest, non-human opioids, such as carfentanyl (in fact, carfentanyl, and other opioids for usage on large animals such as elephants, often come packaged with Revivon to be used after carfentanyl is no longer needed in the animal).
Programs for drug users and their caregivers in the United States were they take-home doses of naloxone and training on its use are estimated to have prevented 10,000 opioid overdose deaths. Healthcare institution-based naloxone prescription programs have also helped reduce rates of opioid overdose in the US state of North Carolina, and have been replicated in the US military. Nevertheless, scale-up of healthcare-based opioid overdose interventions is limited by providers’ insufficient knowledge and negative attitudes towards prescribing take-home naloxone to prevent opioid overdose. Programs training police and fire personnel in opioid overdose response using naloxone have also shown promise in the US.
Opioid overdoses associated with a conjunction of benzodiazepines or alcohol use leads to a contraindicated condition wherein higher instances of general negative overdose traits native to the overdose profile of opioid use alone but to a much greater extent. Other CNS depressants, or "downers", muscle relaxers, pain relievers, anti-convulsants, anxiolytics (anti-anxiety drugs), treatment drugs of a psychoactive or epileptic variety or any other such drug with its active function meant to calm or mitigate neuronal signaling (barbiturates, etc.) can additionally cause a worsened condition with less likelihood of recovery cumulative to each added drug of a diverse or disparate hampering effect to the central or peripheral nervous system of the user. This includes drugs less immediately classed to a slowing of the metabolism such as with GABAergics like GHB or glutamatergic antagonists like PCP or Ketamine.
- Debono, DJ; Hoeksema, LJ; Hobbs, RD (August 2013). "Caring for Patients with Chronic Pain: Pearls and Pitfalls". Journal of the American Osteopathic Association 113 (8): 620–627. doi:10.7556/jaoa.2013.023. PMID 23918913.
- Chandler, Stephanie. "Symptoms of an opiate overdose". Live Strong. Retrieved 17 May 2012.
- Bowman S, Eiserman J, Beletsky L, Stancliff S, Bruce RD. (2013). "Reducing the health consequences of opioid addiction in primary care". Am J Med 126 (7): 565–71. doi:10.1016/j.amjmed.2012.11.031. PMID 23664112.In press
- Beletsky L, Rich JD, Walley AY. (2012). "Prevention of Fatal Opioid Overdose". JAMA 308 (18): 1863–1864. doi:10.1001/jama.2012.14205. PMC 3551246. PMID 23150005.
- "Emergency Department and Urgent Care Clinicians Use Protocol To Reduce Opioid Prescriptions for Patients Suspected of Abusing Controlled Substances". Agency for Healthcare Research and Quality. 2014-03-12. Retrieved 2014-03-14.
- Zahradnik A, Otto C, Crackau B, et al. (2009). "Randomized controlled trial of a brief intervention for problematic prescription drug use in non-treatment-seeking patients". Addiction 104 (1): 109–117. doi:10.1111/j.1360-0443.2008.02421.x. PMID 19133895.
- Etherington, J; Christenson, J; Innes, G; Grafstein, E; Pennington, S; Spinelli, JJ; Gao, M; Lahiffe, B et al. (2000). "Is early discharge safe after naloxone reversal of presumed opioid overdose?". CJEM 2 (3): 156–62. PMID 17621393.
- "OD Prevention Program Locator.". Overdose Prevention Alliance. Retrieved 15 May 2012.
- Centers for Disease Control and Prevention (2012). "Community-Based Opioid Overdose Prevention Programs Providing Naloxone — United States, 2010". Morbidity and Mortality Weekly Report 61 (6): 101–5. PMID 22337174.
- Albert, Su; Brason Ii, Fred W.; Sanford, Catherine K.; Dasgupta, Nabarun; Graham, Jim; Lovette, Beth (2011). "Project Lazarus: Community-Based Overdose Prevention in Rural North Carolina". Pain Medicine 12: S77–85. doi:10.1111/j.1526-4637.2011.01128.x. PMID 21668761.
- Beletsky, Leo; Burris, Scott C.; Kral, Alex H. (July 21, 2009). "Closing Death's Door: Action Steps to Facilitate Emergency Opioid Drug Overdose Reversal in the United States". SSRN Electronic Journal. doi:10.2139/ssrn.1437163. SSRN 1437163.
- Beletsky, Leo; Ruthazer, Robin; MacAlino, Grace E.; Rich, Josiah D.; Tan, Litjen; Burris, Scott (2006). "Physicians' Knowledge of and Willingness to Prescribe Naloxone to Reverse Accidental Opiate Overdose: Challenges and Opportunities". Journal of Urban Health 84 (1): 126–36. doi:10.1007/s11524-006-9120-z. PMC 2078257. PMID 17146712.
- Beletsky L, Moroz E. "The Quincy Police Department: Pioneering Naloxone Among First Responders". Overdose Prevention Alliance. Retrieved 15 May 2012.
- Lavoie D. (April 2012). "Naloxone: Drug-Overdose Antidote Is Put In Addicts' Hands". Huffington Post.
- "BestBets: Concomitant use of benzodiazepines in opiate overdose and the association with a poorer outcome.".
- "BestBets: Concomitant use of alcohol in opiate overdose and the association with a poorer outcome.".